Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

July 13, 2021Powell County, Kentucky

NWS Jackson, KY issued this special weather statement at Jul 13, 2021, 2:49 PM EDT for Powell County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 2:49 PM EDT (18:49 UTC)
Expired
Jul 13, 2021, 3:15 PM EDT
In force
26 min
Issued by
NWS Jackson, KY

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 64 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS83 KJKL 131849
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
249 PM EDT Tue Jul 13 2021

KYZ050-058-059-131915-
Montgomery-Estill-Powell-
249 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL... 
SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL ESTILL COUNTIES THROUGH 
315 PM EDT...

At 248 PM EDT, a strong thunderstorm was located 7 miles west of 
Stanton, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Levee, Powell
Valley, Spout Springs, Kimbrell, Cressy, Hargett, Bean, Waltersville,
Palmer, Virden, Vaughns Mill, Hardwick, Iron Mound, Rosslyn and Cat
Creek.

LAT...LON 3791 8375 3790 8376 3788 8373 3775 8399
      3782 8408 3785 8406 3783 8404 3784 8400
      3787 8403 3787 8402 3790 8399 3792 8399
      3793 8397 3795 8398 3801 8393
TIME...MOT...LOC 1848Z 236DEG 23KT 3783 8399 

$$

RAY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 12:23 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 12:23 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Jackson KY
1223 PM EDT Tue Jul 13 2021

.UPDATE...
Issued at 1222 PM EDT TUE JUL 13 2021

Extensive cloud cover has limited diurnal rise in temps.
Consequently took afternoon highs down slightly for the mid-day
update. Was tempted to shave a bit more off, but regional
satellite does show a better sunlight breaking through upstream
to our west, despite the increases in convective coverage. Breaks
in the cloud cover could be the result of some localized
subsidence outside areas of convection. There is a tendency for a
bit more organized line segments and clusters today. MLCAPES are
struggling across eastern Kentucky (500-1000 J/kg) with better
instability to our west. However, there is a hint of some shear,
marginal but none the less present. SPC mesoanalysis page
indicates boundary layer (0-1 km) shear is approaching 15 kts and
effective shear is 20-25 kts over portions of the region...
especially just to our west. This would help explain the slightly
better organization to convection today, and by extention the
potential of a few strong wind gusts with the more vigorous
convection. Freshened up the zones to remove morning wording.
Otherwise, no other changes at this time.

UPDATE Issued at 1013 AM EDT TUE JUL 13 2021

Forecast is on track this morning. Only made a few tweaks to bring
hourly grids in line with latest obs. Also removed morning fog out
of the zones. No other changes at this time. Updated zones and
grids have already been issued.

UPDATE Issued at 710 AM EDT TUE JUL 13 2021

Only minor updates to the forecast, mainly to T/Td/Sky to reflect
the latest obs. Updates have been sent to NDFD and the web
servers.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 315 AM EDT TUE JUL 13 2021

Latest analysis shows a nearly stacked low to our west, with a
frontal boundary stretching from the Mid west down to the deep
south, and a warm front stretching east to Lake Erie. High pressure
remains off the east coast. The low and warm front will move N/NE
today while the front to our west will wash out. The upper level
trough to our west will also start to lift N/NE today and eventually
progress up to New England through the day on Wednesday. Locally,
the area remains under warm and moist southerly flow. Dew points are
in the mid to upper 60s, and PWAT values are around 1.75". There are
some scattered light rain showers over the far west early this
morning but the rest of the area is dry. Patchy river valley fog
will develop early this morning and should dissipate by around 13Z.
Widely scattered showers/storm will develop late this morning and
then coverage will increase this afternoon into early evening before
dissipating again this evening. Despite decent CAPE values of 1500-
2000 J/kg this afternoon, forecast soundings show little shear and
also show some mid level dry air starting to move in, so expect most
storms to be fairly shallow in nature. SPC removed the marginal risk
out of the far east of the area for today, and that seems
reasonable. Still wouldn't rule out an isolated strong storm, and
certainly heavy rain will still be a concern in some of the stronger
cells. WPC has a marginal risk for excessive rain over the entire
area. High temps this afternoon will be in the low to mid 80s. Some
patchy river valley fog will form in the usual areas overnight. Low
temps Wednesday morning in the mid to upper 60s.

Despite the trough lifting up to New England on Wednesday, there
will still be enough residual instability during the day to touch
off some additional showers/storms. Forecast soundings show PWAT
values dropping down to around 1.5" as more mid level dry air moves
in. Scattered convection is again expected to be fairly shallow with
little to no severe threat. Afternoon high temps will be in the low
to mid 80s. Convection wanes after sunset and skies will clear out
overnight. Overnight low temps in the mid to upper 60s, although
some lower 60s expected in the sheltered valleys.

.LONG TERM...(Wednesday night through Monday)
Issued at 352 AM EDT TUE JUL 13 2021

A mainly stagnant long wave pattern will rule across the CONUS
through the period. While the models are in good overall
agreement with this idea, details on smaller scale features become
a bit murkier by this weekend and into early next week. As such,
have followed fairly close to a blend of the guidance, while
accounting for the more typical wet convective bias, as forcing
becomes a bit weaker. Ridging will start out near the Eastern
Seaboard, with another ridge centered across Southern California.
In between these two features, a positively tilted trough will be
aligned from the Upper Midwest down through the central Rockies.
Through Thursday night, the ridge in the East will expand towards
the southeastern CONUS, keeping convective coverage much more
limited across the Ohio and Tennessee valleys than seen in recent
days. The trough will then gradually shift east into the weekend,
as ridging reasserts itself across the Desert Southwest and then
expands north into the Central Great Basin. By early next week,
broad troughing will reside east of the Mississippi River, while
ridging dominates across western half of the CONUS.

A brief and welcomed reprieve from the storms will be on tap for
eastern Kentucky on Thursday, as ridging to our southeast should
keep a lid on most convection, besides some isolated cells. The
approaching trough and surface front to our north and west will
then usher in higher humidity once again, with showers and storms
generally increasing in areal coverage through early this weekend.
The associated cold front will move in from the north on Sunday,
before exiting on Monday, allowing for decreasing PoPs once again.
Temperatures will average near to slightly above normal through
the period, with readings peaking on Thursday and Friday, with
highs in the upper 80s expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 715 AM EDT TUE JUL 13 2021

MVFR ceilings are hanging around this morning across the western
half of the forecast area. Ceilings are expected to improve to VFR
by late this morning. Scattered showers and thunderstorms are
expected today, especially in the afternoon and early evening
hours, which may result in brief flight restrictions. Patchy river
valley fog will develop early Wednesday morning but at this point
is not expected to impact the terminals. Winds will be S/SW today
5-10 kts diminishing to 5 kts or less overnight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...CMF
LONG TERM...GEOGERIAN
AVIATION...CMF
Hazardous weather outlook, Jul 13, 3:23 AM EDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
323 AM EDT Tue Jul 13 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
323 AM EDT Tue Jul 13 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms today and tonight with
localized heavy rain possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible through the period, mainly during the
afternoon and early evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not anticipated.

CMF/GEOGERIAN

In the hours before

Local storm report, Jul 13, 10:25 AM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      1 WSW MALONEY           37.58N 83.69W
07/11/2021                   LEE                KY   DEPT OF HIGHWAYS

            COUNTY GARAGE REPORTED FLASH FLOODING ISSUES
            ALONG BLAINES BRANCH JUST OFF OF HIGHWAY 52
            PAST THE INTERSECTION WITH ROBINSON HOLLOW
            ROAD. STATED ROUGHLY 2 FEET OF WATER OVER
            THE ROAD AND SOME OF THE BLACK TOP WAS TAKEN
            OUT. THE ROAD WAS CLOSED. A VIDEO WAS ALSO
            SHARED BY THE LEE COUNTY EMERGENCY
            MANAGEMENT FACEBOOK PAGE OF A CULVERT BEING
            WASHED AWAY.

&&

HAS
Special weather statement, Jul 13, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
249 PM EDT Tue Jul 13 2021

KYZ050-058-059-131915-
Montgomery-Estill-Powell-
249 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL...
SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL ESTILL COUNTIES THROUGH
315 PM EDT...

At 248 PM EDT, a strong thunderstorm was located 7 miles west of
Stanton, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Levee, Powell
Valley, Spout Springs, Kimbrell, Cressy, Hargett, Bean, Waltersville,
Palmer, Virden, Vaughns Mill, Hardwick, Iron Mound, Rosslyn and Cat
Creek.

LAT...LON 3791 8375 3790 8376 3788 8373 3775 8399
      3782 8408 3785 8406 3783 8404 3784 8400
      3787 8403 3787 8402 3790 8399 3792 8399
      3793 8397 3795 8398 3801 8393
TIME...MOT...LOC 1848Z 236DEG 23KT 3783 8399

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:44 PM EDTSpecial Weather StatementJKLMontgomery, Powell31 min
Jul 13, 2:40 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Jul 13, 3:07 PM EDTSpecial Weather StatementJKLMenifee23 min
Jul 13, 4:28 PM EDTSpecial Weather StatementJKLJohnson32 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.